Meds can make your bones brittle

It's important to take note of medications that can increase your risk of osteoporosis. If you are taking some of these life-saving or life-enhancing drugs, you might have to go to extra lengths to protect your bones, as you can't just stop using them. Your doctor will be able to give you advice.

Take action:


According to the American National Osteoporosis Foundation, the following medicines can cause bone loss: glucocorticoids, excessive thyroid hormones, anticonvulsants, antacids containing aluminium, gonadotropin-releasing hormones (GnRH) used for treatment of endometriosis, methotrexate for cancer treatment, cyclosporine A (an immunosuppressive drug), as well as heparin and cholestyramine, taken to control blood cholesterol levels.

Visit our Osteoporosis Condition Centre or consult our Healthy Bones Expert.
We live in a world where facts and fiction get blurred
In times of uncertainty you need journalism you can trust. For only R75 per month, you have access to a world of in-depth analyses, investigative journalism, top opinions and a range of features. Journalism strengthens democracy. Invest in the future today.
Subscribe to News24
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9467 votes
No
68% - 20213 votes
Vote